Lamictin & Hypomania,Thyroid,Exercise
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Lamictin & Hypomania, Thyroid, Exercise


I am diagnosed as Ultra-rapid cycling Bipolar 2. I am unable to work for any length of time. I take the following medication :
Lamictin 200mg
Lithium level 0,9
Tegretol 800mg
Zyprexa 15mg
Rivotril 3mg

Exercise, which I enjoy, seems to aggravate the condition. I think Lamictin could be encouraging hypomania. I recently had thyroid tests and my T4 level was very low.

I would really appreciate it if you could give you views.

Thanking you

.

Hello Mr. T' -- 
Generally I'm not supposed to give direct advice, legal thing, and you need to work with your doc' -- but here are a few ideas to throw in as you go along.  I agree that lamictin can cause hypomania and have had several patients where I had to take it out to be sure I wasn't making things worse with it (never any absolutely unequivocal results, but there are reports of mania triggered by it; on the other hand, one of the biggest research studies with it, about 100 subjects, had no episodes of mania -- so at least it isn't common.  I think it might be a bit more common to see mild hypomania induced by it in bipolar II.  

Secondly, your inclination to include thyroid as a relevant variable is smart.  Keep looking into that.  Here's my experience with that so far (re: thyroid and bipolar).  

Finally, exercise exacerbating things: that would be a first in my experience.  I'd hope that would change, perhaps without lamictin. 

Post-finally....  I heard one mood expert say "get to 1200" on Tegretol, and since I started doing that, I've found that almost all my patients can tolerate going up that high (with blood levels often right at the top of acceptable by lab standards, but no side effects if they get there slowly) and people definitely can do better with those high levels.  You could ask your doc' about going higher there unless you've already tried that.  Good luck. 

Dr. Phelps


Published August, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?